Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Charleston, WV

September 18, 2002Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 18, 2002, 6:23 PM EDT for Raleigh County, West Virginia. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 6:23 PM EDT (22:23 UTC)
Expired
Sep 18, 2002, 6:45 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:35 PM EDTThunderstorm WindDaniels, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS51 KRLX 182223
SVRRLX
WVC081-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT...

* AT 617 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
THUNDERSTORM OVER EXTREME NORTHEASTERN RALEIGH COUNTY...MOVING   
NORTHEAST AT 20 MPH.


PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 18, 3:00 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT THU SEP 18 2002

*********************************************************************
300 PM EDT THU SEP 18 2002

...TONIGHT THROUGH THURSDAY NIGHT...
PLENTY OF MOISTURE OVER THE REGION BUT MODELS HAVING DIFFICULTY WITH
TIMING OF SMALL WAVES THAT SERVE AS KICKERS. WILL CONTINUE WITH
SMALL POPS TONIGHT AND THURSDAY. DUE TO UNCERTAINTY...WILL KEEP THU
NIGHT DRY FOR NOW. MODELS HAVE ALSO BEEN A BIT LOW ON DAYTIME
TEMPERATURES...SO WILL GO ABOVE GUIDANCE ON THURSDAY.

...FRIDAY THROUGH WEDNESDAY...
MODELS ARE COMING TOGETHER ON THE STRONG COLD FRONT TO MOVE ACROSS
OUR REGION.  EVEN THOUGH THE ETA IS STILL A BIT SLOWER THAN THE
AVN...BOTH MODELS HAVE THE FRONT COMING THROUGH SOMETIME SATURDAY
NIGHT.  THE EFFECTS OF THE FRONT IN TERMS OF SIGNIFICANT CLOUDS AND
RAINFALL WILL BE MAINLY ON SATURDAY INTO SATURDAY EVENING...AND IT
LOOKS LIKE A SIGNIFICANT RAINFALL EVENT.  AHEAD OF THE FRONT ON THE
DAY FRIDAY...IT WILL BE QUITE WARM AND HUMID WITH SCATTERED
AFTERNOON THUNDERSTORMS.  DRY WEATHER WILL RETURN SUNDAY AND REMAIN
WITH US THROUGH TUESDAY OR WEDNESDAY OF NEXT WEEK AS COOL CANADIAN
HIGH PRESSURE BUILDS IN.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/RY/JMV

*********************************************************************
1014 AM EDT WED SEP 18 2002
LARGE AREA OF CLEAR SKIES OVER SOUTHERN COUNTIES WILL MOVE NORTHWARD
AND FILL IN WITH CUMULUS. SHOULD BE SOME GOOD SUNSHINE BREAKS
HOWEVER...SO FEEL PARTLY CLOUDY WOULD BE BETTER WORDING. THIS WILL
ALSO ALLOW FOR A BIT WARMER TEMPERATURES FOR THIS AFTERNOON. IMPULSE
OVER TN/SOUTHERN KY SHOULD BE EFFECTING SOUTHERN COUNTIES BY LATE
THIS AFTERNOON.

*********************************************************************
320 AM EDT WED SEP 18 2002
TODAY AND TONIGHT...
MODELS IN GENERAL AGREEMENT WITH PUSHING WARM FRONT THROUGH CWA
TODAY. BEST CHANCE FOR RAIN WILL BE WITH THIS FRONT THIS MORNING.
PLENTY OF MOISTURE WILL BE AROUND AND WEAK VORT IS EXPECTED TO MOVE
THROUGH THIS EVENING. CHC POPS AGAIN SHOULD SUFFICE.  TEMPS ARE IN
LINE WITH REST OF NDFD CLUSTER AND ONLY MAKE A FEW ADJUSTMENTS HERE
AND THERE.

THURSDAY THROUGH TUESDAY...
OVERALL...FCST VERY SIMILAR TO PREVIOUS PACKAGE.  HAVE ADDED TIMING
TO PCPN FOR THURSDAY AND FRIDAY.  WHILE MODELS CONTINUE TO SHOW
MOISTURE COMING INTO THE REGION OVER THE NEXT SEVERAL DAYS...A
FOCUSING MECHANISM IS LACKING AFTER A SHORTWAVE PASSES EARLY
THURSDAY MORNING.  OTHER THAN DAYTIME HEATING...HAVING A HARD TIME
SEEING MUCH PCPN UNTIL FRONT ARRIVES LATE FRI NIGHT THROUGH MID
AFTERNOON SATURDAY.  ALSO HAVE THINNED CLOUDS A LITTLE MAINLY DURING
THE NIGHT TIME HOURS...EXPECT SLIGHTLY WARMER MAXES BOTH THURS AND
FRI.  HAVE GONE TOWARD WARMER AVN NUMBERS AS NGM SEEMS TO CLOUDY AND
WET.

AVN AND ETA BOTH SHOW A WEAKENING INITIAL FRONT STALLING TO THE WEST
OF THE AREA FRI NIGHT.  THIS WILL LEAVE PLENTIFUL MOISTURE FOR THE
NRN STREAM COLD FRONT TO USE ON SAT.  THIS MAY ALLOW FOR A LONGER
PCPN PERIOD FRI NIGHT.  MAY NEED HIGHER POPS...WILL LEAVE FOR DAY
SHIFT TO COORDINATE.

OTHERWISE..HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEKEND.  THIS
PART OF THE FCST IS UNCHANGED.

In the hours before

Special weather statement, Sep 18, 6:06 PM EDT, 17 minutes before
OHZ083-086-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT WED SEP 18 2002

AS OF 6 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY
THUNDERSTORM MOVING NORTHEAST ACROSS GALLIA COUNTY...AND ANOTHER
STRONG THUNDERSTORM MOVING NORTHEAST ACROSS JACKSON COUNTY.  THE
GALLIA COUNTY STORM HAD BEEN PARTICULARLY STRONG AND PERSISTENT.

HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL
HAIL WILL ACCOMPANY THESE STORMS.  RAINFALL COULD EXCEED ONE INCH
WITHIN ONE HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/TRM
Special weather statement, Sep 18, 6:16 PM EDT, 7 minutes before
OHZ085-WVZ008-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
616 PM EDT WED SEP 18 2002

AS OF 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A HEAVY
THUNDERSTORM MOVING NORTHEAST ACROSS NORTHERN JACKSON COUNTY...CLOSE
TO THE OHIO RIVER.

HEAVY RAINFALL...ALONG WITH STRONG GUSTY WINDS...AND PERHAPS SMALL
HAIL WILL ACCOMPANY THIS STORM.  RAINFALL COULD EXCEED ONE INCH
WITHIN ONE HOUR.  THE STORM WILL MOVE ACROSS THE RAVENSWOOD AREA AS
IT MOVES THROUGH NORTHERN JACKSON COUNTY...AND MAY ALSO AFFECT
EXTREME EASTERN MEIGS COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END/TRM

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.